Vol. 4, No. 2, 2011

Download this article
Download this article For screen
For printing
Recent Issues

Volume 11
Issue 2, 181–359
Issue 1, 1–179

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editors’ Addresses
Editors’ Interests
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Editorial Login
Author Index
Coming Soon
Contacts
 
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
An observation on generating functions with an application to a sum of secant powers

Jeffrey Mudrock

Vol. 4 (2011), No. 2, 117–125
Abstract

Suppose that P(x), Q(x) [x] are two relatively prime polynomials, and that P(x)Q(x) = n=0anxn has the property that an for all n. We show that if Q(1α) = 0, then α is an algebraic integer. Then, we show that this result can be used to provide a solution to Problem 11213(b) of the American Mathematical Monthly (2006).

Keywords
algebraic number theory, generating functions, secant function
Mathematical Subject Classification 2000
Primary: 11R04
Secondary: 11R18
Milestones
Received: 19 July 2010
Revised: 1 February 2011
Accepted: 2 February 2011
Published: 17 January 2012

Communicated by Nigel Boston
Authors
Jeffrey Mudrock
Mathematics Department
University of Illinois at Urbana-Champaign
1409 West Green Street
Urbana, IL 61801
United States